Sunday, February 25, 2024

Can You Take Aleve And Acetaminophen Together

Must read

Acetaminophen Vs Ibuprofen: A Guide For Parents

Ibuprofen vs. Aleve vs. Turmeric vs. Tylenol (Updated with Aspirin) Pharmacist Chris Explains

Dr. Ericka Hong, a CHOC pediatrician, explains the differences between acetaminophen and ibuprofen and how to administer it safely.

Acetaminophen commonly known as the brand Tylenol and ibuprofen commonly known as the brand Motrin or Advil are both over-the-counter medicines taken to relieve fever, aches and pain. They are both safe when used correctly, but too high a dose can make children very sick.

But what else is different about these two medications, and what should parents know when using these drugs? In this guide, Dr. Ericka Hong, a pediatrician in the CHOC Primary Care Network, helps explain the differences between acetaminophen and ibuprofen and how parents can administer it safely.

What Are The Side Effects Of Each Drug

The side effects of NSAIDs and acetaminophen can differ. Thats because your body breaks down and removes each type of drug in a different way.

Your kidneys remove NSAIDs. Your liver removes acetaminophen. If you have a history of either kidney or liver disease, talk to your doctor before taking these medications. If youre pregnant, avoid ibuprofen and talk to your doctor about getting the green light to take acetaminophen.

How Much Ibuprofen Can I Take

The usual dosage of ibuprofen for adults is 200 to 400 mg orally every 6 to 8 hours as needed. The maximum dosage for ibuprofen brought over the counter is 1200mg . If you get ibuprofen prescribed by your doctor, they may put you on a higher dosage, with a maximum of 3200mg per day but if you are buying it over the counter you should never take more than 1200mg per 24 hours .

Children weighing less than 11kg or younger than 12 years will need a lower dosage.

Also Check: Tylenol Cold Head Congestion Severe Side Effects

Does Acetaminophen Have Side Effects

Acetaminophen can cause an allergic reaction in your body. The signs of an acetaminophen allergy are swelling in the face, tongue, throat, and lips. You may also develop hives or have difficulty breathing.

In some rare cases, the painkiller may have a lethal skin reaction. This is even possible if you have never had an adverse reaction to the drug in the past. If you experience blistering, rash, redness, or peeling on your skin, talk to your doctor right away and stop taking the medicine.

Some other side effects of acetaminophen are:

  • Headaches and dizziness

Where To Turn For Pain Relief

Aleve and Tylenol: Is it safe to take them at the same time?

The first line of treatment for many knee and hip problems includes taking over-the-counter pain medications. Acetaminophen and non-steroidal anti-inflammatory drugs such as ibuprofen and naproxen are the most common pain medication options. However, these pain medications have a variety of side effects, so it’s important to discuss your personal health risks with your doctor when considering long-term use for chronic conditions such as osteoarthritis.

Acetaminophen is usually effective for mild pain and is easy on the stomach. However, it is toxic to the liver at high doses. The recommended maximum per day is generally set at 4 grams , which is the equivalent of eight extra-strength Tylenol tablets. But that dosage can still cause liver problems for some people. To be safe, aim for 3,000 milligrams or less, and be cautious of mixing multiple products containing acetaminophen, such as a pain reliever and a cold medication or a prescribed narcotic.

The FDA now recommends using products containing no more than 325 milligrams per pill or capsule in order to avoid excessive dosages. Don’t take acetaminophen if you drink more than a moderate amount of alcohol on a regular basis or if you have liver disease.

Also Check: How Many Extra Strength Tylenol Can You Take

Kidney And Blood Pressure Problems

Prostaglandins help keep the pressure in your kidneys to filter the fluids in your body and maintain your blood pressure. Changing the amount of prostaglandins too much or for too long may increase your blood pressure or damage your kidneys. This can cause fluid retention and changes in the amount and frequency you urinate. People with kidney disease or who take blood pressure medications are at increased risk.

Baylor College Of Medicine Blog Network

Not all over-the-counter pain relievers are created equally. When it comes to choosing an OTC pain reliever, Dr. Jeffrey Steinbauer, professor of Family and Community Medicine at Baylor College of Medicine, says you should read the label before reaching for the medication for relief.

Over-the-counter medications are often thought to be safe but sometimes this isnt true., said Steinbauer.

One of most common adverse medication events is overdose of acetaminophen, the active ingredient in Tylenol, he said.

Acetaminophen was so safe and effective that is made its way into many different medications for pain, colds, flu, sinus, cough, and other medications, Steinbauer said. As a result, patients can overdose on acetaminophen without realizing they are taking so much of it. Its also dangerous because an overdose can cause liver failure.

Other over-the-counter pain relievers can be dangerous too, especially if they interact with prescribed medications.

The classic example is taking aspirin or other non-steroidal anti-inflammatory drugs if you are taking blood thinners, he said. He noted some sedating OTC medications can also interact with prescriptions causing even more sedation.

Overall, if you have questions about the safety, dangers and interactions of over the counter medications, you can:

Read Also: Can Ibuprofen And Aleve Be Taken Together

How Much Ibuprofen And Acetaminophen Can I Take Together

Ibuprofen and acetaminophen can be safely used together but should always be used at the lowest doses possible to achieve relief and one should not exceed the recommended daily dose.

The usual safe doses for ibuprofen is up to 800 mg per dose every eight hours and acetaminophen 650 mg every six hours if taken together, assuming normal kidney and liver functions, according to Dr. Massachi.

The standard dosage for over-the-counter ibuprofen is 200-400 mg every six hours. Adults should not take more than an absolute maximum of 3200 mg of ibuprofen per day. Given the potential for adverse effects with higher doses in many patient populations, patients should take the smallest dosage needed to alleviate pain. Patients should start with lower doses, achieving doses no greater than 1200 mg per day, prior to pushing doses to the absolute maximum daily dose of 3200 mg per day.

What Is The Correct Ibuprofen Dosage For Children

The main differences between Advil, Tylenol, Aleve, and Aspirin

Dr. Hong recommends using a childs weight instead of age when figuring out how much medicine to give. This table is based on experts and the manufacturers recommendations. It is not intended to replace the advice of a doctor. Before giving your child a dose, check the label to ensure the recommended dosage and concentration agree with the numbers below.

Ibuprofen of any form is not recommended for infants younger than 6 months old. Additional doses should be given no more frequently than every 6 hours. Consult your healthcare professional if you have any questions or concerns about giving ibuprofen, Dr. Hong says.

Childs Weight

Recommended Reading: Why Isn’t Ibuprofen Working For My Toothache

Opioids With Tylenol Or Motrin

Opioid abuse is on the rise, and we are currently in the throes of a national crisis. Opioids are prescription medications that have serious long-term side effects and a high potential for dependence and abuse.

Furthermore, certain opioid formulations contain acetaminophen or ibuprofen, such as:

Can You Take Naproxen And Acetaminophen Together

Ask U.S. doctors your own question and get educational, text answers â it’s anonymous and free!

Ask U.S. doctors your own question and get educational, text answers â it’s anonymous and free!

HealthTap doctors are based in the U.S., board certified, and available by text or video.

Don’t Miss: Does Aleve Help With Period Cramps

Mixing Otc Pain Relievers

Make sure you safely combine OTC pain relievers to avoid complications.

Ibuprofen is an NSAID and should not be combined with other NSAIDs. NSAIDs use the same mechanism in the body and can lead to overdose and severe side effects when combined.

Acetaminophen is not an NSAID and can be safely mixed with NSAIDs such as Advil, Motrin, Aspirin, or Aleve . When combining medications, only take the recommended dosages.

Be mindful of OTC products that may include NSAIDs and/or acetaminophen as combination formulations for cough and cold symptoms or sleep assistance, as examples. Always ask a pharmacist or healthcare professional if you are unsure of the ingredients of any product.

Make Sure You Know What Youre Taking And How Much

Is Aleve Ibuprofen

Many OTC products contain a combination of active ingredients, and it is possible to overdose, Dr. Akoh-Arrey said. You shouldnt take more than:

  • 3000 mg per day of acetaminophen .
  • 1200 mg per day of ibuprofen .

You need to be especially careful not to take too much Tylenol since it is added as an ingredient to other over-the-counter medications like cold treatments. Read the labels to make sure youre not double dosing.

And for children, be extra careful to ensure you are giving the right dose. For liquid medications, use the syringe or medicine cup that comes with the package. Do not use household spoonsyou cant get a precise measurement with them.

Most of the time, you want to stick with one type of medication. Taking different types of OTC pain relievers should be avoided if possible, Dr. Akoh-Arrey said. The exception? You can take Tylenol and Advil together safely if you do not exceed the recommended daily dose. A new product, Advil Dual Action, combines lower-strength versions of these two medicationsit contains 250 mg of Tylenol and 125 mg of Advil .

If your pain isnt under control within 7 to 10 days, stop taking the medication and talk to your doctor. Using these medications long-term can lead to unwanted side effects and organ damage.

Recommended Reading: How Much Liquid Tylenol For Adults

Naproxen Or Aleve For Kids

Naproxen, commonly known as Aleve®, is used to treat fever, headache, toothache, muscle pain and inflammation . Naproxen and ibuprofen both belong to the class of medicines known as nonsteroidal anti-inflammatory drugs .

Naproxen is safe to use in children 12 years and older. However, doctors may prescribe naproxen to younger children for inflammatory diseases such as arthritis. A single dose of naproxen lasts up to 12 hours and therefore requires less frequent doses than ibuprofen.

Naproxen dosing guidelines for children

Age

Can You Take Tylenol With An Nsaid

Tylenol is a type of medication with both analgesic and antipyretic properties. An analgesic is used to provide pain relief, while an antipyretic helps reduce fever.

There are many people who believe that Tylenol is pretty much the same thing as aspirin, Advil , or Aleve , but there is one key difference: the latter three belong to a class of drugs known as nonsteroidal anti-inflammatory drugs .

While NSAIDs also have analgesic and antipyretic effects, they can also relieve inflammation caused by conditions such as arthritis, bursitis, and tendinitis. Tylenol cannot.

Despite this added benefit, NSAIDs have a number of potentially serious side effects that limit their use. As such, neither Tylenol nor NSAIDs can be considered “better” than the other they simply have their appropriate use.

You May Like: Inflammation In The Inner Ear

Combining Tylenol And Motrin

Interestingly, despite being a common practice, very little research has been done on the co-administration of Tylenol and Motrin.

Some of the earliest research was conducted among children. However, it’s hard to draw exact correlations between pain and fever relief in children and that of adults.

Specifically, children who are prescribed both Tylenol and Motrin for pain and fever usually receive these medications as alternate dosages.

A small study conducted by the University of Auckland suggested that, when taken together in mixed formulation called Maxigesic, acetaminophen and ibuprofen provided better pain relief than using the drugs on their own.

Similarly, results from a systematic review published in 2010 suggested that the combination of acetaminophen and an NSAID was more effective together than alone.

As noted above, the combination of the two drugs may increase the risk of upper GI bleeding. Keeping the total dose of Tylenol to less than 2 grams per day may prevent this added risk.

Do Otc Pain Relievers Have Any Side Effects

Can I Take Tylenol and Advil Together?

All medicines can have side effects. However, side effects are usually not a problem for healthy people who only use pain relievers once in a while. Side effects can be a concern for people who regularly use pain relievers or have health problems. If you have questions about side effects, talk to your doctor.

Acetaminophen may be harmful in people who take very high doses or who frequently drink alcohol. With long-term use, aspirin and other NSAIDs may cause stomach upset, bleeding in the stomach and intestines, and ulcers.

Recommended Reading: Does Tylenol Help Tooth Pain

Are There Any Studies That Support Taking Acetaminophen And Ibuprofen Together

There are several studies that show that taking ibuprofen and acetaminophen together is more effective than taking either one alone.

A combination tablet that contained 200mg of ibuprofen and 500mg of paracetamol and a combination tablet that contained 400mg of ibuprofen and 1000mg of paracetamol were much more effective in providing sustained pain relief in adults with moderate to severe acute dental pain than separate doses of ibuprofen or paracetamol.1

Combining ibuprofen and acetaminophen in the same tablet was just as effective as some opioids at relieving moderate to severe pain in 416 adults.2,3

Can I Take Them At The Same Time

You can take ibuprofen and acetaminophen at the same time. Just make sure to not take more than the recommended dose.

Some people experience some stomach or abdominal pain when taking the two medications together. In this case, its better to alternate when you take each medication.

For example, you could take ibuprofen first, followed by acetaminophen four hours later, and then repeat this process as needed.

You could also alternate days. For example, if you take ibuprofen on Monday, take acetaminophen on Tuesday and so on.

You May Like: Can You Take Too Much Ibuprofen

What Can Happen If I Combine Advil And Aleve

Advil, also known as ibuprofen, and Aleve, also known as naproxen, are both nonsteroidal anti-inflammatory drugs . Both of these drugs work in the same way and do the same thing to relieve pain. Advil and Aleve both help prevent your body from making prostaglandins. Prostaglandins are made in most cells in your body. Your cells release them at many times, including when youre injured. Theyre responsible for inflammation. Advil and Aleve reduce the amount of prostaglandins that your cells have to release. Your pain from inflammation starts to go away once there are fewer prostaglandins.

Taking more than one NSAID like Advil and Aleve at the same time does not relieve pain any faster. You can also increase your risk of certain side effects from taking too much of an NSAID or from taking them for too long.

Both Advil and Aleve can cause similar side effects. Taking them together increases your risk of these side effects in different parts of your body.

How Do I Know If Ive Taken Too Much

Can You Take Tylenol and Ibuprofen Together?

If youve already mixed acetaminophen and ibuprofen but are concerned that youve taken too much of either medication, there are a few symptoms youll want to watch for.

Contact your health provider right away if you experience any of the following after taking ibuprofen and acetaminophen:

  • tinnitus
  • heartburn

Read Also: Tylenol Extra Strength Rapid Release Gels 225 Gelcaps 500 Mg

Risks Of Mixing The Two

Acetaminophen and ibuprofen are safe to take together for most people. Possible risks of combining the two include taking more than the recommended dosage by accident.

Acetaminophen and ibuprofen are present in a range of pain relief, cold, and flu medications. Their presence in these OTC products can make it easy to take more than necessary by accident.

People should take care to read medication labels to check which drugs each product contains. Carefully checking the dose of acetaminophen and ibuprofen in each product can help avoid an accidental overdose.

Symptoms of an acetaminophen overdose include the following:

  • nausea and vomiting

How To Alternate Between Ibuprofen And Acetaminophen For A Childs Fever

In cases of persistent fever, some parents may opt to alternate between ibuprofen and acetaminophen to reduce a childs discomfort. When the fever is high, the medication might not bring the childs temperature down to a normal body temperature, and thats ok as long as the temperature comes down a little and the child is comfortable. Dr. Hong recommends that parents first consult with their pediatrician for advice about the causes of a persistent fever. After receiving the doctors OK, here is an example of how a parent might alternate between these two medications:

Noon The child has a fever and the parent gives the proper dose of ibuprofen.

1 p.m. The child still has a fever, the parent may opt to give a proper dose of acetaminophen.

2 p.m. The child still has a fever. However, because four hours havent passed since the first dose of acetaminophen and six hours havent passed since the first dose of ibuprofen , no more medication can be given. Try other methods to help such as laying a cold washcloth on the childs forehead.

3 p.m. If the child still has a fever, its still too soon for more medication: Four hours havent passed since the first dose of acetaminophen and six hours havent passed since the first dose of ibuprofen , no more medication can be given. Try other methods to help such as laying a cold washcloth on the childs forehead.

Parents should not hesitate to contact the pediatrician if a child continues to have a persistent fever.

Don’t Miss: Is Advil Or Aleve Better

More articles

Popular Articles